MAUDE Adverse Event Report: SYNTHES MONUMENT RETAIN-SLEEVE STD F/MATRIX 5.5; MISC ORTHO SURGICAL INSTR

SYNTHES MONUMENT RETAIN-SLEEVE STD F/MATRIX 5.5; MISC ORTHO SURGICAL INSTR
Catalog Number 03.632.001
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/05/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).A device history record review was performed on part # 03.632.00, lot # 6705458: release to warehouse date: 01-nov-2011, manufacturing site is synthes (b)(4) and supplied by (b)(4).No non conformance reports (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product that would contribute to this complaint condition.A product development investigation was performed.The returned devices were inspected at customer quality and the complaint was able to be confirmed.The 03.632.001 holding sleeve was missing half the circumference of the first two threads.Wear was evident within the recess as well as the proximal inner threads of the bone screw but is consistent with post-manufacturing use.Additional resistance between the polyaxial head and the screw was evident due to the displacement of the collet into the polyaxial head.A visual inspection, device history record (dhr) review, and drawing review were performed as part of this investigation.This complaint is confirmed.The matrix holding sleeve (03.632.001) is one of ten (10) holding sleeves for the matrix spine system utilized during matrix polyaxial screw insertion.The matrix system is covered by three technique guides: matrix ¿ deformity, matrix-degenerative and matrix ¿ mis.Once the holding sleeve is engaged with the driver shaft, it can be threaded into the proximal end of the matrix screw by rotating the holding sleeve¿s green knob clockwise until it is fully engaged.Relevant drawings were reviewed during investigation.The design history was not found to impact the complaint condition.No definitive root cause was able to be determined; the failure mode is typically associated with polyaxial head mobilization without the use of the polyaxial head alignment tool (03.632.007) which would cause the polyaxial head to rotate irrespective of collet position and the application of an off-axis load while engaging a screw.No functional test was possible due to post-manufacturing damage.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.The returned parts were determined to be suitable for the intended use when employed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes europe reports an event in (b)(6) as follows: it was reported that during the surgery performed on (b)(6) 2017 for the lumbar spinal canal stenosis, the surgeon used a screw driver to fix the pedicle screw.However, the reported screw did not fit as straight into the retain sleeve.After checking the concerned instruments the surgeon found that the threads of the reported screw (the part which was fit to the sleeve tip) were deformed and the tip of the reported sleeve was deformed.Surgeon replaced the implant and a driver sleeve and completed the surgery.Surgery was prolonged by thirty (30) minutes.There was no adverse consequence to the patient.Procedure was successfully completed.During the manufacturer preliminary investigation process it was identified that tip of the retain sleeve was broken off and not deformed.Missing pieces were not received in addition to the sleeve.This condition was re-evaluated and determined to be reportable on february 3, 2017.Concomitant reported device: screwdriver (part # unknown, lot # unknown, quantity 1).This is report 1 of 1 for (b)(4).

Brand Name
RETAIN-SLEEVE STD F/MATRIX 5.5
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6364841
Report Number1719045-2017-10151
Device Sequence Number648354
Product Code LXH
UDI-Device Identifier07611819378056
UDI-Public(01)07611819378056(10)6705458
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/05/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.632.001
Device Lot Number6705458
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/19/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/03/2017
Initial Report FDA Received Date02/28/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ONE (1) UNKNOWN SCREWDRIVER